North Dakota, 2004

High Wind in North Dakota, March 10, 2004

March 10, 2004 · NWS BIS · 32 events in 32 counties and zones

A fast moving cold front brought strong to high winds to western and central North Dakota in the late morning hours and continued through the early evening hours. The winds subsided late in the evening of the 10th.

Where it happened

Every event with a place to put it; 30 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
32

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS BIS wrote it up.

A fast moving cold front brought strong to high winds to western and central North Dakota in the late morning hours and continued through the early evening hours. Sustained winds of 40 mph with gust to 60 mph were common over western and central North Dakota.The winds subsided late in the evening of the 10th.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Bismarck, ND wrote its last area forecast discussion before the first event at Mar 10, 2:45 AM CST, 8 hours 15 minutes earlier.

Area forecast discussion, Mar 10, 2:45 AM CST, 8 hours 15 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BISMARCK ND
245 AM CST WED MAR 10 2004

.SHORT TERM...
FIRST CONCERN WILL BE WINDS TODAY...FALLING TEMPERATURES AND WRAP-
AROUND PRECIPITATION.

FAST MOVING SHORTWAVE WILL MOVE THRU THE REGION THIS MORNING.
SURFACE COLD FRONT THRU ISN CURRENTLY AND WILL RACE SOUTHEAST
THRU MUCH OF THE AREA BY EARLY AFTERNOON. SIGNIFICANT PRESSURE
RISES ON THE BACK SIDE WILL RESULT IN STRONG WINDS OVER ALL THE
CWA DURING THE DAY WITH GUST OVER 45 MPH. HIGH TEMPERATURES WILL
BE REACH EARLY THIS MORNING AS COLD ADVECTION WILL BRING FALLING
TEMPERATURES REGIONWIDE TODAY. MODELS INDICATING BACKWASH SNOW
SHOWERS THIS AFTERNOON. WILL ADD SLIGHT CHANCE TO FORECAST.
MODELS BRINGS LOW LEVEL WINDS OF 50KT OVER WESTERN THIRD OF
THE CWA BY MID MORNING WITH FORECAST SOUNDINGS SHOWING GOOD
LINK-UP BY NOON TODAY. WILL ISSUE HIGH WIND WARNING WESTERN
THIRD MID MORNING THRU THE LATE AFTERNOON. CENTRAL CWA WILL BE
ON THE EDGE OF WARNING CRITERIA. NEXT SYSTEM EXPECTED TO ARRIVE
LATE FRIDAY OUT OF CANADA AND MAY BRING ANOTHER ROUND OF WINDS
TO THE REGION.

.LONG TERM...
PROGRESSIVE PATTERN CONTINUES WITH SEVERAL CLIPPER SYSTEMS MOVING
THROUGH THE NORTHERN PLAINS THROUGH WEDNESDAY. DID NOT MAKE MAJOR
CHANGES TO PREV FCST.

&&

.BIS...HIGH WIND WARNING WESTERN THIRD THRU LATE AFTERNOON.
       WIND ADVISORY CENTRAL THRU 6 PM THIS EVENING.

&&

RGT/WAA
Hazardous weather outlook, Mar 10, 4:40 AM CST, 6 hours 20 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BISMARCK ND
440 AM CST WED MAR 10 2004

NDZ001>005-009>013-017>023-025-031>037-040>048-050-051-111039-
ADAMS ND-BILLINGS ND-BOTTINEAU ND-BOWMAN ND-BURKE ND-BURLEIGH ND-
DICKEY ND-DIVIDE ND-DUNN ND-EMMONS ND-FOSTER ND-GOLDEN VALLEY ND-
GRANT ND-HETTINGER ND-KIDDER ND-LA MOURE ND-LOGAN ND-MCHENRY ND-
MCINTOSH ND-MCKENZIE ND-MCLEAN ND-MERCER ND-MORTON ND-MOUNTRAIL ND-
OLIVER ND-PIERCE ND-RENVILLE ND-ROLETTE ND-SHERIDAN ND-SIOUX ND-
SLOPE ND-STARK ND-STUTSMAN ND-WARD ND-WELLS ND-WILLIAMS ND-
INCLUDING THE CITIES OF...BISMARCK...BOTTINEAU...BOWMAN...CROSBY...
DICKINSON...JAMESTOWN...MINOT AND WILLISTON
440 AM CST WED MAR 10 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN AND CENTRAL NORTH
DAKOTA.

.DAY ONE...TODAY AND TONIGHT

STRONG NORTHWEST WINDS THROUGH THE LATE AFTERNOON HOURS FOR WESTERN
AND CENTRAL NORTH DAKOTA. SUSTAINED WINDS OF 35 MPH WITH GUST TO
NEAR 55 MPH IS EXPECTED OVER WESTERN NORTH DAKOTA WHERE A HIGH WIND
WARNING IS IN EFFECT AND SUSTAINED WINDS OF 30 MPH WITH GUST TO 45
MPH IS EXPECTED OVER CENTRAL NORTH DAKOTA WHERE A WIND ADVISORY IS IN
EFFECT.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS PLEASE REPORT ANY WIND DAMAGE TO THE NATIONAL WEATHER
SERVICE OFFICE IN BISMARCK.

TURNER

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

32 high wind. Local standard time, as filed.

High Wind, Slope

When
March 10, 11:00 AM CST to 9:00 PM CST
Where
Slope forecast zone
Measured
50 kt (58 mph) estimated sustained
Reported by
AWOS,ASOS,MESONET,ETC
Coordinates
46.447, -103.460 (the zone’s center; the record gives no point)

High Wind, Stark

When
March 10, 11:00 AM CST to 7:00 PM CST
Where
Stark forecast zone
Measured
53 kt (61 mph) measured sustained
Reported by
AWOS,ASOS,MESONET,ETC
Coordinates
46.811, -102.655 (the zone’s center; the record gives no point)

High Wind, Stutsman

When
March 10, 11:00 AM CST to 7:00 PM CST
Where
Stutsman forecast zone
Measured
47 kt (54 mph) measured sustained
Reported by
AWOS,ASOS,MESONET,ETC
Coordinates
46.979, -98.959 (the zone’s center; the record gives no point)

High Wind, Williams

When
March 10, 11:00 AM CST to 7:00 PM CST
Where
Williams forecast zone
Measured
52 kt (60 mph) measured sustained
Reported by
AWOS,ASOS,MESONET,ETC
Coordinates
48.344, -103.480 (the zone’s center; the record gives no point)

High Wind, Adams

When
March 10, 11:00 AM CST to 7:00 PM CST
Where
Adams forecast zone
Measured
49 kt (56 mph) measured sustained
Reported by
AWOS,ASOS,MESONET,ETC
Coordinates
46.097, -102.528 (the zone’s center; the record gives no point)

High Wind, Billings

When
March 10, 11:00 AM CST to 7:00 PM CST
Where
Billings forecast zone
Measured
49 kt (56 mph) estimated sustained
Reported by
AWOS,ASOS,MESONET,ETC
Coordinates
47.023, -103.376 (the zone’s center; the record gives no point)

High Wind, Bowman

When
March 10, 11:00 AM CST to 7:00 PM CST
Where
Bowman forecast zone
Measured
50 kt (58 mph) measured sustained
Reported by
AWOS,ASOS,MESONET,ETC
Coordinates
46.113, -103.521 (the zone’s center; the record gives no point)

High Wind, Burke

When
March 10, 11:00 AM CST to 7:00 PM CST
Where
Burke forecast zone
Measured
52 kt (60 mph) estimated sustained
Reported by
AWOS,ASOS,MESONET,ETC
Coordinates
48.791, -102.518 (the zone’s center; the record gives no point)

High Wind, Divide

When
March 10, 11:00 AM CST to 7:00 PM CST
Where
Divide forecast zone
Measured
52 kt (60 mph) estimated sustained
Reported by
AWOS,ASOS,MESONET,ETC
Coordinates
48.815, -103.487 (the zone’s center; the record gives no point)

High Wind, Dunn

When
March 10, 11:00 AM CST to 7:00 PM CST
Where
Dunn forecast zone
Measured
52 kt (60 mph) estimated sustained
Reported by
AWOS,ASOS,MESONET,ETC
Coordinates
47.357, -102.618 (the zone’s center; the record gives no point)

High Wind, Golden Valley

When
March 10, 11:00 AM CST to 7:00 PM CST
Where
Golden Valley forecast zone
Measured
53 kt (61 mph) estimated sustained
Reported by
AWOS,ASOS,MESONET,ETC
Coordinates
46.940, -103.847 (the zone’s center; the record gives no point)

High Wind, Hettinger

When
March 10, 11:00 AM CST to 7:00 PM CST
Where
Hettinger forecast zone
Measured
50 kt (58 mph) measured sustained
Reported by
AWOS,ASOS,MESONET,ETC
Coordinates
46.433, -102.460 (the zone’s center; the record gives no point)

High Wind, McKenzie

When
March 10, 11:00 AM CST to 7:00 PM CST
Where
McKenzie forecast zone
Measured
54 kt (62 mph) estimated sustained
Reported by
AWOS,ASOS,MESONET,ETC
Coordinates
47.740, -103.395 (the zone’s center; the record gives no point)

High Wind, Mountrail

When
March 10, 11:00 AM CST to 7:00 PM CST
Where
Mountrail forecast zone
Measured
52 kt (60 mph) estimated sustained
Reported by
AWOS,ASOS,MESONET,ETC
Coordinates
48.201, -102.356 (the zone’s center; the record gives no point)

High Wind, Renville

When
March 10, 12:00 PM CST to 7:00 PM CST
Where
Renville forecast zone
Measured
50 kt (58 mph) estimated sustained
Reported by
AWOS,ASOS,MESONET,ETC
Coordinates
48.719, -101.658 (the zone’s center; the record gives no point)

High Wind, Rolette

When
March 10, 12:00 PM CST to 7:00 PM CST
Where
Rolette forecast zone
Measured
45 kt (52 mph) estimated sustained
Reported by
AWOS,ASOS,MESONET,ETC
Coordinates
48.772, -99.841 (the zone’s center; the record gives no point)

High Wind, Ward

When
March 10, 12:00 PM CST to 7:00 PM CST
Where
Ward forecast zone
Measured
48 kt (55 mph) measured sustained
Reported by
AWOS,ASOS,MESONET,ETC

High Wind, Bottineau

When
March 10, 12:00 PM CST to 7:00 PM CST
Where
Bottineau forecast zone
Measured
50 kt (58 mph) measured sustained
Reported by
AWOS,ASOS,MESONET,ETC
Coordinates
48.792, -100.833 (the zone’s center; the record gives no point)

High Wind, McHenry

When
March 10, 12:00 PM CST to 7:00 PM CST
Where
McHenry forecast zone
Measured
47 kt (54 mph) estimated sustained
Reported by
AWOS,ASOS,MESONET,ETC
Coordinates
48.235, -100.636 (the zone’s center; the record gives no point)

High Wind, Oliver

When
March 10, 3:30 PM CST to 9:00 PM CST
Where
Oliver forecast zone
Measured
44 kt (51 mph) estimated sustained
Reported by
AWOS,ASOS,MESONET,ETC
Coordinates
47.115, -101.340 (the zone’s center; the record gives no point)

High Wind, Pierce

When
March 10, 3:30 PM CST to 9:00 PM CST
Where
Pierce forecast zone
Measured
47 kt (54 mph) estimated sustained
Reported by
AWOS,ASOS,MESONET,ETC
Coordinates
48.250, -99.972 (the zone’s center; the record gives no point)

High Wind, Sheridan

When
March 10, 3:30 PM CST to 9:00 PM CST
Where
Sheridan forecast zone
Measured
47 kt (54 mph) estimated sustained
Reported by
AWOS,ASOS,MESONET,ETC
Coordinates
47.575, -100.346 (the zone’s center; the record gives no point)

High Wind, Sioux

When
March 10, 3:30 PM CST to 9:00 PM CST
Where
Sioux forecast zone
Measured
52 kt (60 mph) estimated sustained
Reported by
AWOS,ASOS,MESONET,ETC

High Wind, Wells

When
March 10, 3:30 PM CST to 9:00 PM CST
Where
Wells forecast zone
Measured
46 kt (53 mph) estimated sustained
Reported by
AWOS,ASOS,MESONET,ETC
Coordinates
47.588, -99.661 (the zone’s center; the record gives no point)

High Wind, Dickey

When
March 10, 3:30 PM CST to 9:00 PM CST
Where
Dickey forecast zone
Measured
47 kt (54 mph) estimated sustained
Reported by
AWOS,ASOS,MESONET,ETC
Coordinates
46.110, -98.505 (the zone’s center; the record gives no point)

High Wind, Emmons

When
March 10, 3:30 PM CST to 9:00 PM CST
Where
Emmons forecast zone
Measured
45 kt (52 mph) measured sustained
Reported by
AWOS,ASOS,MESONET,ETC
Coordinates
46.285, -100.239 (the zone’s center; the record gives no point)

High Wind, Foster

When
March 10, 3:30 PM CST to 9:00 PM CST
Where
Foster forecast zone
Measured
46 kt (53 mph) estimated sustained
Reported by
AWOS,ASOS,MESONET,ETC
Coordinates
47.457, -98.883 (the zone’s center; the record gives no point)

High Wind, Grant

When
March 10, 3:30 PM CST to 9:00 PM CST
Where
Grant forecast zone
Measured
49 kt (56 mph) estimated sustained
Reported by
AWOS,ASOS,MESONET,ETC
Coordinates
46.358, -101.640 (the zone’s center; the record gives no point)

High Wind, Kidder

When
March 10, 3:30 PM CST to 9:00 PM CST
Where
Kidder forecast zone
Measured
46 kt (53 mph) estimated sustained
Reported by
AWOS,ASOS,MESONET,ETC
Coordinates
46.980, -99.780 (the zone’s center; the record gives no point)

High Wind, La Moure

When
March 10, 3:30 PM CST to 9:00 PM CST
Where
La Moure forecast zone
Measured
47 kt (54 mph) estimated sustained
Reported by
AWOS,ASOS,MESONET,ETC
Coordinates
46.457, -98.535 (the zone’s center; the record gives no point)

High Wind, Logan

When
March 10, 3:30 PM CST to 9:00 PM CST
Where
Logan forecast zone
Measured
46 kt (53 mph) estimated sustained
Reported by
AWOS,ASOS,MESONET,ETC
Coordinates
46.457, -99.477 (the zone’s center; the record gives no point)

High Wind, McIntosh

When
March 10, 3:30 PM CST to 9:00 PM CST
Where
McIntosh forecast zone
Measured
54 kt (62 mph) estimated sustained
Reported by
AWOS,ASOS,MESONET,ETC
Coordinates
46.112, -99.441 (the zone’s center; the record gives no point)

What these are

High Wind
Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in North Dakota in 2004Every state in 2004This day in weather historyWarnings in North Dakota, March 2004

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5386786, 5386787, 5386788, 5386791, 5386930, 5386931, 5386933, 5386934, 5386936, 5386937, 5386940, 5386942, 5387036, 5387037, 5386782, 5386783, 5386789, 5386932, 5387034, 5386780, 5386781, 5386784, 5386785, 5386790, 5386935, 5386938, 5386939, 5386941, 5386943, 5386944, 5386945, 5387035.